Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 176, NWS Blacksburg, VA

July 8, 20164 counties in North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2016, 7:06 PM EDT for 4 counties in North Carolina. It was in force for 54 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 7:06 PM EDT (23:06 UTC)
Expired
Jul 8, 2016, 8:00 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 7:25 PM EDTTSTM WND DMG6 Nne North Wilkesboro, NCTHUNDERSTORM WINDS DOWNED SEVERAL LARGE 100+ YEAR OLD OAK TREES, A FEW PINES, AND SEVERAL SOFTER TREES AND LARGE LIMBS NEAR HAYS NC.
Jul 8, 7:37 PM EDTTSTM WND DMG4 Ssw Mountain Park, NCONE TREE DOWN NEAR THE STATE ROAD GROCERY STORE
Jul 8, 7:39 PM EDTTSTM WND DMG2 Wnw Brooks Crossroads, NCTREE BLOWN DOWN ON HOUSE WITH MINOR DAMAGE. ANOTHER TREE BLOWN DOWN ON A PATROL CAR DESTROYING IT. THIS WAS IN THE HAMPTONVILLE AREA.
Jul 8, 7:46 PM EDTTSTM WND DMG4 Ssw Boonville, NCTREE BLOWN DOWN AND DAMAGED A BRIDGE ON WESLEY ROAD.
Jul 8, 7:49 PM EDTTSTM WND DMG3 S Boonville, NCNUMEROUS LARGE TREES BLOWN DOWN BY THUNDERSTORM WINDS ON ANGUS ROAD NEAR BOONEVILLE.
Jul 8, 7:49 PM EDTTSTM WND DMGYadkinville, NCNUMEROUS TREES AND POWER LINES DOWN IN YADKINVILLE AND ACROSS WESTERN AND SOUTHERN PORTIONS OF YADKIN COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:53 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

728 
WUUS51 KRNK 082306
SVRRNK
NCC005-171-193-197-090000-
/O.NEW.KRNK.SV.W.0176.160708T2306Z-160709T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YADKIN COUNTY IN NORTH CAROLINA...
  SURRY COUNTY IN NORTH CAROLINA...
  EASTERN WILKES COUNTY IN NORTH CAROLINA...
  EASTERN ALLEGHANY COUNTY IN NORTH CAROLINA...

* UNTIL 800 PM EDT

* AT 704 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR LANSING TO GLENDALE SPRINGS TO NEAR MAPLE
  SPRINGS...MOVING EAST AT 70 MPH. ADDITIONAL STORMS CAPABLE OF HAIL
  ARE LOCATED NEAR WINDY GAP AND DOBSON.

  HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED AND TRAINED SPOTTER VERIFIED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  NORTH WILKESBORO...
  ELKIN...
  WILKESBORO...
  AND FAIRVIEW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3625 8118 3657 8115 3655 8044 3631 8045
      3624 8045 3622 8043 3621 8045 3614 8044
      3612 8046 3612 8049 3611 8051 3608 8051
      3605 8050 3606 8098 3604 8105 3603 8126
TIME...MOT...LOC 2304Z 291DEG 59KT 3650 8142 3633 8140 3615 8138 

HAIL...1.25IN
WIND...70MPH
 
$$

JJM
3 follow-up statements
094 
WWUS51 KRNK 082321
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT FRI JUL 8 2016

NCC005-171-193-197-090000-
/O.CON.KRNK.SV.W.0176.000000T0000Z-160709T0000Z/
YADKIN NC-SURRY NC-WILKES NC-ALLEGHANY NC-
721 PM EDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR
YADKIN...SURRY...EASTERN WILKES AND EASTERN ALLEGHANY COUNTIES...

AT 720 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR DOUGHTON PARK TO HAYS TO NEAR MORAVIAN FALLS...
MOVING EAST AT 70 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS REPORT EXCESSIVE WIND DAMAGE
         FROM THIS LINE OF STORMS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
NORTH WILKESBORO...
ELKIN...
WILKESBORO...
AND FAIRVIEW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS WATAUGA AND WILKES COUNTY. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
 
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3625 8118 3657 8115 3655 8044 3631 8045
      3624 8045 3622 8043 3621 8045 3614 8044
      3612 8046 3612 8049 3611 8051 3608 8051
      3605 8050 3606 8098 3604 8105 3603 8126
TIME...MOT...LOC 2320Z 291DEG 59KT 3641 8114 3624 8112 3606 8110 

HAIL...1.00IN
WIND...70MPH
 
$$

JJM
182 
WWUS51 KRNK 082343
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT FRI JUL 8 2016

NCC005-193-082351-
/O.CAN.KRNK.SV.W.0176.000000T0000Z-160709T0000Z/
WILKES NC-ALLEGHANY NC-
743 PM EDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
EASTERN WILKES AND EASTERN ALLEGHANY COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3606 8088 3608 8087 3621 8086 3651 8090
      3655 8044 3631 8045 3624 8045 3622 8043
      3621 8045 3614 8044 3612 8046 3612 8049
      3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 2341Z 269DEG 46KT 3643 8083 3626 8081 3608 8079 

$$

NCC171-197-090000-
/O.CON.KRNK.SV.W.0176.000000T0000Z-160709T0000Z/
YADKIN NC-SURRY NC-
743 PM EDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR
YADKIN AND SURRY COUNTIES...

AT 741 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MOUNTAIN PARK TO NEAR ELKIN TO NEAR BROOKS
CROSSROADS...MOVING EAST AT 55 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
ELKIN...
FAIRVIEW...
FLAT ROCK...
AND YADKINVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS HAVE PRODUCED WIND
DAMAGE ACROSS WATAUGA AND WILKES COUNTY. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
 
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3606 8088 3608 8087 3621 8086 3651 8090
      3655 8044 3631 8045 3624 8045 3622 8043
      3621 8045 3614 8044 3612 8046 3612 8049
      3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 2341Z 269DEG 46KT 3643 8083 3626 8081 3608 8079 

HAIL...1.00IN
WIND...70MPH
 
$$

WP
464 
WWUS51 KRNK 082358
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT FRI JUL 8 2016

NCC171-197-090007-
/O.EXP.KRNK.SV.W.0176.000000T0000Z-160709T0000Z/
YADKIN NC-SURRY NC-
758 PM EDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
YADKIN AND SURRY COUNTIES WILL EXPIRE AT 800 PM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.



LAT...LON 3606 8088 3608 8087 3621 8086 3651 8090
      3655 8044 3631 8045 3624 8045 3622 8043
      3621 8045 3614 8044 3612 8046 3612 8049
      3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 2356Z 291DEG 59KT 3643 8083 3626 8081 3608 8079 

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:05 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 8, 4:05 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
405 PM EDT FRI JUL 8 2016

.SYNOPSIS...
Low pressure crossing the Great Lakes will push a cold front into
the Ohio Valley tonight, then closer to the mid Atlantic region
on Saturday. This front will remain in the area through Tuesday.
High pressure stays over the Gulf of Mexico through the end of the
weekend, with another high building over the northeast United
States on Monday and Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 405 PM EDT Friday...

Flash Flood Watch remains in effect until Midnight for Southeast
West Virginia and Tazewell county in Southwest Virginia.

Severe Thunderstorm Watch 360 remains in effect until 10 pm
tonight.

MCV and associated convective cluster will move southeast across our
region this afternoon into tonight. Showers and thunderstorms
with rainfall rates of 2-3 inches per hour possible. Flash flood
watch placed in an area with lower FFG guidance and wet antecedent
conditions. The potential exists for watch to be expanded further
if conditions warrant. The orientation, movement and any training
of storms may result in flooding.

There is also the severe potential with thunderstorms this afternoon
into tonight. The line of convection across southern West Virginia
will maintain forward propagation and a damaging winds and hail
threat. Storms are moving into unstable airmass and the turn to
the southeast of the cluster has started this afternoon.

A cold front will bring another opportunity for showers and
thunderstorms as it crosses late tonight. Questions remain on
the strength of convection with the loss of solar heating and
stabilization behind first round of convection. The combination of
low level moisture and light winds will result in pockets of fog
overnight. Low temperatures tonight will range from the mid 60s in
the west to the lower 70s in the east.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 200 PM EDT Friday...

Main wave will pushing east by Saturday morning with models showing
some convection possible in the nw flow behind it southwest VA into
the NC mountains during the day. Will focus chance pops here with
slight chance along western slopes of WV with little/no threat
elsewhere.

Mainly dry as we head into Saturday night-Sunday with temperatures
sliding back to normal. We are looking at another shortwave entering
the area Monday with the 00z ECM more robust than the GFS/NAM and
faster. Could be active Monday if the ECMWF is right. Still decent
support and signals in all models to have 30-45 pops Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 120 PM EDT Friday...

Keeping close to a blend of previous forecast and trend warmer as
models favoring northward flavor for 5h pattern and frontal
boundary. Looks like a decent wave moves across Monday night into
Tuesday with 00z ECMWF more progressive with the upper flow and
slower than the 12z GFS. Keeping pops chance range with 30-45 range.
Variation on track of the low and any convective system is still
questionable.

Once this passes, the upper pattern stays similar with main track of
systems from the Northern Rockies to the Great Lakes. Any sharper
trough or mesoscale convective system could see to the area getting
chance of storms each day through Thursday-Friday, but models are
not in good agreement so will nudge pops higher during the day and
less at night after Tuesday. The 12z GFS still favors 5h heights
lower than the 00z ECMWF by the end of the week. Nonetheless expect
typical mid July weather.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM EDT Friday...

MCV and associated convective cluster will drop southeast across
southwest Virginia and northwest North Carolina this afternoon
into tonight. Scattered MVFR/isolated IFR showers and
thunderstorms will develop and move eastward across our region
this afternoon into tonight. Any of the stronger showers and
thunderstorms may have locally heavy rains and wind gusts up to 40
knots. Outside of convection, westerly winds may gust up to 25
knots this afternoon into this evening. Convection and winds will
diminish this evening into tonight. Isolated mvfr showers or
thunderstorms may be possible in the west on Saturday.

Medium confidence on ceilings,visibilities and winds during the
taf period.

Extended aviation discussion...

Convection should be on the decrease Saturday night into
Sunday as the shortwave track and associated frontal
boundary/baroclinic zone shift to our south. Still potential for
some isolated to scattered pop-up convection with diurnal heating,
but main threat should shift into the Southeast states over the
weekend. Frontal boundary will drift back north early next week
with increasing threat for convection at that time. Mostly VFR
conditions expected for the weekend outside of late night/early
morning fog and MVFR cigs in areas of scattered
showers/thunderstorms during the afternoons/evenings. Given a
change from W-NW flow aloft to SW flow aloft and weak
dynamics/flow aloft, a pattern of more diurnal/mountain convection
seems more favorable.

&&

.HYDROLOGY...
Mesoscale convective system to move into portions of SE WV into
far SW VA this afternoon with rainfall rates of 2-3 inches per
hour possible. Orientation of the convection should be more north
to south than east to west, limiting training but given lower FFG
guidance and wet antecedent conditions will hoist a flash flood
watch for SE WV into Tazewell County VA til midnight. Potential
exists for this to be expanded further if conditions warrant,
especially southward over the rest of SW VA west of I-77 into the
NC mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007.
NC...None.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
     507-508.

&&

SYNOPSIS...AMS
NEAR TERM...KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...KK
HYDROLOGY...WP
Hazardous weather outlook, Jul 8, 5:10 AM EDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 AM EDT FRI JUL 8 2016

NCZ004>006-020-VAZ033-034-043>047-058-059-091000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
510 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT IS DAMAGING WINDS.

LOCALLY HEAVY RAIN IS LIKELY WITH ANY OF THE STRONGER STORMS.

TEMPERATURES WILL BE HOT THIS AFTERNOON WITH HEAT INDEX VALUES REACHING
AROUND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ007-009>020-022>024-032-035-WVZ042>044-507-508-
091000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-AMHERST-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
510 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT IS DAMAGING WINDS.

LOCALLY HEAVY RAIN IS LIKELY WITH ANY OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 6:51 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT FRI JUL 8 2016

VAZ015-082315-
GRAYSON-
651 PM EDT FRI JUL 8 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN GRAYSON COUNTY...

AT 650 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR BRIDLE
CREEK...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GALAX...
INDEPENDENCE...
FRIES...
BAYWOOD...
AND SPRING VALLEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3677 8123 3676 8119 3677 8116 3677 8109
      3678 8109 3681 8105 3667 8093 3667 8095
      3665 8095 3664 8092 3663 8093 3663 8091
      3665 8091 3656 8084 3657 8115 3676 8125
TIME...MOT...LOC 2250Z 260DEG 38KT 3666 8130

JJM
Local storm report, Jul 8, 6:52 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     5 SSE RUPERT            37.88N 80.66W
07/08/2016                   GREENBRIER         WV   PUBLIC

            A TREE WAS BLOWN DOWN BLOCKING HIGHWAY 25.

0505 PM     TSTM WND DMG     5 NNW BENT MOUNTAIN     37.22N 80.14W
07/08/2016                   ROANOKE            VA   TRAINED SPOTTER

            MULTIPLE LARGE TREES WERE BLOWN DOWN NEAR THE
            INTERSECTION OF MAGGIE LANE AND POOR MOUNTAIN ROAD.

&&

16
Special weather statement, Jul 8, 6:57 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT FRI JUL 8 2016

NCZ003-082330-
SURRY-
657 PM EDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY COUNTY...

AT 657 PM EDT...A STRONG THUNDERSTORM WAS OVER DOBSON...MOVING EAST
AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
DOBSON...
PILOT MOUNTAIN...
WHITE PLAINS...
AND WOODVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3642 8080 3653 8044 3638 8045 3637 8078
TIME...MOT...LOC 2257Z 255DEG 24KT 3642 8071

JJM
Local storm report, Jul 8, 6:58 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     DALEVILLE               37.42N 79.92W
07/08/2016                   BOTETOURT          VA   EMERGENCY MNGR

            MULTIPLE TREES WERE BLOWN DOWN ACROSS THE COMMUNITY OF
            DALEVILLE.

0510 PM     TSTM WND DMG     TROUTVILLE              37.41N 79.88W
07/08/2016                   BOTETOURT          VA   EMERGENCY MNGR

            MULTIPLE TREES WERE BLOWN DOWN ACROSS THE COMMUNITY OF
            TROUTVILLE.

0515 PM     TSTM WND DMG     BLUE RIDGE              37.38N 79.82W
07/08/2016                   BOTETOURT          VA   EMERGENCY MNGR

            MULTIPLE TREES WERE BLOWN DOWN ACROSS THE COMMUNITY OF
            BLUE RIDGE.

&&

16
Special weather statement, Jul 8, 7:00 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT FRI JUL 8 2016

NCZ019-020-082330-
WILKES-YADKIN-
700 PM EDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN YADKIN AND SOUTHEASTERN WILKES COUNTIES...

AT 700 PM EDT...A STRONG THUNDERSTORM WAS NEAR WINDY GAP...MOVING
EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
YADKINVILLE...
BROOKS CROSSROADS...
HUNTSVILLE...
LONE HICKORY...
AND SHACKTOWN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3606 8111 3612 8108 3617 8075 3617 8044
      3614 8044 3612 8045 3611 8051 3608 8051
      3605 8050 3606 8098 3604 8103
TIME...MOT...LOC 2300Z 277DEG 33KT 3608 8102

JJM
Local storm report, Jul 8, 7:05 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     5 NNE SUGAR GROVE       36.33N 81.74W
06/08/2016                   WATAUGA            NC   911 CALL CENTER

            NUMEROUS TREES DOWN IN ZIONVILLE.

&&

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:42 PM EDTSpecial Weather StatementRNKStokes33 min
Jul 8, 4:29 PM EDTSpecial Weather StatementRNKRockingham61 min
Jul 8, 4:36 PM EDTSpecial Weather StatementRNKAshe39 min
Jul 8, 5:48 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry72 min
Jul 8, 6:05 PM EDTSevere Thunderstorm WarningRNKCaswell70 min
Jul 8, 6:08 PM EDTSpecial Weather StatementRNKAshe, Watauga67 min
Jul 8, 6:24 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Watauga, Wilkes66 min
Jul 8, 6:34 PM EDTSevere Thunderstorm WarningRNKCaswell56 min
Jul 8, 6:36 PM EDTSpecial Weather StatementRNKStokes9 min
Jul 8, 6:52 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham, Stokes38 min
Jul 8, 6:57 PM EDTSpecial Weather StatementRNKSurry33 min
Jul 8, 7:00 PM EDTSpecial Weather StatementRNKYadkin30 min
Jul 8, 7:54 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry, Yadkin33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.